Connecticut, 2004

Hail in Connecticut, May 24, 2004

May 24, 2004 · NWS OKX · 1 event in 1 county or zone

As a severe thunderstorm moved east, a trained spotter reported penny size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

As a severe thunderstorm moved east, a trained spotter reported penny size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at May 24, 3:10 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, May 24, 3:10 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
410 PM EDT MON MAY 24 2004

.SHORT TERM...NOW THROUGH WED NIGHT
RUNNING LATE IN ANTICIPATION OF NEW SEVERE TSTM WATCH JUST RE-ISSUED
THROUGH 01Z FOR THE LOWER HUDSON VALLEY AND MOST OF NORTHEAST NJ.
BACK DOOR FRONT HOLDING IN PLACE FROM WESTERN ORANGE COUNTY SE TO
JUST WEST OF MIDTOWN MANHATTAN AT 19Z (72 AT NYC WHILE 82 AT TEB).
WEST OF THIS BOUNDARY...PLENTY OF INSTABILITY WHICH BROKEN LINE OF
STORMS DEVELOPING OVER EAST CENTRAL PA WILL BE ABLE TO TAP INTO
THROUGH EARLY THIS EVENING. OTHERWISE CHANCE POPS TONIGHT FOR THE
REST OF THE AREA TO UNTIL COLD FRONT BACK OVER WESTERN NEW YORK
STATE AND WESTERN PA MAKES IT THROUGH AFTER MIDNIGHT.

ETA SHOWING MOISTURE MOVING IN BENEATH LOW-LEVEL INVERSION ON NE
FLOW INTO FAR EASTERN SECTIONS AFTER FRONT PASSES THROUGH LATE
TONIGHT...SO LOW CLOUDS AND PATCHY FOG WILL HANG ON INTO TUESDAY
MORNING ACROSS SE CT AND THE TWIN FORKS OF LONG ISLAND. OTHERWISE
QUIET WX ON TUE...WITH NW-W FLOW...FAIR WX CU AND COOLER TEMPS.

ANOTHER SHORT WAVE/WEAK FRONTAL BOUNDARY APPROACHES TUE NIGHT INTO
WED...MOSTLY FOLLOWED ETA SOLUTION WITH GFS APPARENTLY SUFFERING
FROM CONVECTIVE FEEDBACK. IN ANY CASE A LOWER CONFIDENCE FORECAST
FOR THIS TIME FRAME.
&&

.LONG TERM...FINE WX IN STORE FOR THU INTO FRI MORNING...THEN
SHORTWAVE MOVING SE FROM THE GREAT LAKES BRINGS ANOTHER CHANCE OF
AFTERNOON/EVENING CONVECTION ON FRIDAY. CANADIAN HIGH PRESSURE
BUILDS IN BRIEFLY FOR SATURDAY...THEN WARM FRONT APPROACHES WITH
NEXT CHANCE OF SHOWERS LATE SATURDAY NIGHT INTO SUNDAY.
&&

.HYDROLOGY...PRECIP H20 RUNNING BETWEEN 1 AND 1.25 INCHES. ANY TSTMS
THIS AFTERNOON COULD DROP ABOUT THAT MUCH IN AN HOUR...BUT FAST
STORM MOTION AROUND 35 KT SHOULD PREVENT ANY FLOODING PROBLEMS.
&&

.AVIATION...A FEW FORECAST CHALLENGES THIS PERIOD. FIRST...
CONDITIONS WILL CONTINUE TO REMAIN FAVORABLE FOR CONVECTION INTO
THIS EVENING. STILL THE CHANCE FOR STRONG...POSSIBLY SEVERE
THUNDERSTORMS OVER THE WESTERN EDGE OF THE FORECAST AREA. RIGHT
NOW...IT APPEARS THAT THIS WOULD ONLY COVER KSWF. FOR THE CITY
TERMINALS...BEST CHANCE WILL LIKELY BE RIGHT BEFORE SUNSET...WITH A
FEW CELLS MOVING INTO EASTERN PENNSYLVANIA. SECOND...THE WINDS HAVE
YET TO SHIFT AROUND TO THE SOUTHWEST...AND WITH THE DIFFERENTIAL
HEATING BETWEEN INLAND NEW JERSEY...AND NYC...ISLAND AND THE LOCAL
WATERS...MESOSCALE EFFECTS WILL PROBABLY SUPPORT AN EASTERLY
COMPONENT TO THE WINDS FOR ALL TERMINALS EXCEPT KSWF UNTIL THE
THERMAL GRADIENT SUBSIDES THIS EVENING. FINALLY...LOW CLOUDS IN THE
FORM OF STRATUS AROUND 1000 FT HAS YET TO BURN OFF ACROSS MUCH OF
EASTERN LONG ISLAND AND SOUTHERN CONNECTICUT. GIVEN THE EXPECTATION
THAT THE WINDS WILL NOT TURN SOUTHWEST...WILL START TO MOVE TOWARD
KEEPING THE STRATUS INTACT ACROSS THESE AREAS THROUGH THIS EVENING
AND OVERNIGHT. VSBYS WITH FOG HAVE GENERALLY IMPROVED TO HIGH END
MVFR OR VFR...BUT EXPECT THAT TO CREEP BACK DOWN TONIGHT.
&&

.MARINE...WILL DROP THE SMALL CRAFT ADVISORY FOR FAR EASTERN COASTAL
ZONE AS SEAS HAVE ACTUALLY COME DOWN A TAD THIS AREA. ALTHOUGH WE
MAY SEE A BRIEF 5 FOOT REPORT OVERNIGHT...DO NOT BELIEVE THIS
WARRANTS THE ADVISORY. NEXT GOOD CHANCE FOR AN ADVISORY APPEARS
WEDNESDAY AFTERNOON. NO PROBLEMS FORESEEN WITH REGARD TO THE WINDS
NEXT SEVERAL DAYS.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...SEVERE THUNDERSTORM WATCH UNTIL 9 PM...NJZ002>005-011.
NY...SEVERE THUNDERSTORM WATCH UNTIL 9 PM...NYZ067>071.
MARINE...NONE.
&&

GOODMAN/JK/PW
Hazardous weather outlook, May 24, 4:21 AM EST, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
521 AM EDT MON MAY 24 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-251030-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
521 AM EDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE MONDAY AFTERNOON
OVER THE LOWER HUDSON VALLEY...NORTHEASTERN NEW JERSEY...PORTIONS OF
NEW YORK CITY AND WESTERN PORTIONS OF SOUTHERN CONNECTICUT. THE MAIN
THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. STORMS WILL MOVE
FROM THE WEST NORTHWEST AT AROUND 25 MPH. SOME HAIL MAY ACCOMPANY
THESE STORMS AND THERE IS AN OUTSIDE RISK OF AN ISOLATED TORNADO.

THERE IS A SMALL CRAFT ADVISORY FOR ROUGH SEAS ON THE OCEAN SOUTH OF
MORICHES INLET TO MONTAUK POINT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

MORE SCATTERED THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AS A COLD
FRONT PUSHES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, May 24, 5:25 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
625 PM EDT MON MAY 24 2004

CTZ006-007-242315-
NORTHWESTERN MIDDLESEX-NORTHERN NEW HAVEN-
625 PM EDT MON MAY 24 2004

AT 625 PM...DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF
THUNDERSTORMS OVER WATERBURY...MOVING EAST AT 35 MPH.

BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN
THE VICINITY OF...
CHESHIRE AROUND 635 PM...
MERIDEN AROUND 645 PM...
MIDDLEFIELD AROUND 650 PM...
CROMWELL...PORTLAND AROUND 655 PM...

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY RAINS...AND WIND GUSTS
UP TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.
Local storm report, May 24, 5:32 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
632 PM EDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             WARWICK                 41.26N 74.36W
05/24/2004  0.75 INCH        ORANGE             NY   TRAINED SPOTTER

0600 PM     HAIL             HARRIMAN                41.31N 74.14W
05/24/2004  1.00 INCH        ORANGE             NY   TRAINED SPOTTER

&&
Local storm report, May 24, 5:37 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
637 PM EDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             10 NW HARRIMAN          41.41N 74.28W
05/24/2004  0.75 INCH        ORANGE             NY   TRAINED SPOTTER

&&
Special weather statement, May 24, 5:41 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
641 PM EDT MON MAY 24 2004

NYZ080-081-242330-
SOUTHWESTERN SUFFOLK-
641 PM EDT MON MAY 24 2004

AT 641 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS OVER LINDENHURST...MOVING EAST
AT 35 MPH.

BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY
OF...EAST ISLIP...OCEAN BEACH...ISLIP TERRACE...CONNECTQUOT RIVER
AROUND 650 PM...WEST SAYVILLE AROUND 655 PM...

PEA SIZED HAIL...HEAVY RAIN AND GUSTY WINDS CAN BE EXPECTED WITH
THESE STORMS.
Special weather statement, May 24, 5:55 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
655 PM EDT MON MAY 24 2004

NJZ003-006-NYZ072-073-242345-
SOUTHEASTERN BERGEN-NORTHEASTERN HUDSON-BRONX-NEW YORK-
655 PM EDT MON MAY 24 2004

AT 655 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS OVER PALISADES PARK...MOVING
EAST AT 35 MPH.

BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY
OF...FORDHAM...EAST TREMONT...RIVERDALE AROUND 700 PM...PELHAM
MANOR...CO-OP CITY AROUND 705 PM...

SMALL HAIL...GUSTY WINDS...HEAVY RAIN AND DANGEROUS LIGHTNING CAN BE
EXPECTED WITH THESE STORMS.
Local storm report, May 24, 5:56 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
656 PM EDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             5 NW GOLDENS BRIDGE    41.34N 73.74W
05/24/2004  0.75 INCH        WESTCHESTER        NY   TRAINED SPOTTER

&&

The radar

The Brookhaven radar (KOKX), 57 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fairfield

When
May 24, 6:05 PM EST
Where
Fairfield County, Weston
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.200, -73.383

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2004Every state in 2004This day in weather historyWarnings in Connecticut, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404771.